Montana, 2009

Winter Storm in Montana, April 28 to 29, 2009

April 28 to 29, 2009 · NWS BYZ · 2 events in 2 counties and zones

A strong spring storm moved across the western portions of the forecast area on the 28th and continued through the 29th. Heavy, wet snow combined with strong northerly winds created hazardous traveling conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong spring storm moved across the western portions of the forecast area on the 28th and continued through the 29th. Heavy, wet snow combined with strong northerly winds created hazardous traveling conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 27, 8:00 PM MST, 5 hours earlier.

Area forecast discussion, Apr 27, 8:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
900 PM MDT MON APR 27 2009

.SHORT TERM...VALID FOR TUE AND WED...

A FEW SHOWERS AND EVEN A THUNDERSTORM DEVELOPED EARLIER THIS
EVENING IN CENTRAL PARTS OF THE FORECAST AREA. THESE HAVE MOSTLY
DISSIPATED BY SUNSET. INCREASINGLY DIFFLUENT PATTERN TAKING SHAPE
TO OUR WEST AS LOW CONTINUES TO DEEPEN OVER THE PACIFIC NW...AND
JET STREAK EVIDENT ON SATELLITE IMAGERY NOSES THROUGH THE GREAT
BASIN. MODELS DO SEEM TO HAVE A HANDLE ON INCREASING UPPER
DIVERGENCE IN OUR WEST LATER TONIGHT AS THIS ENERGY LIFTS NE.
GIVEN THIS WILL MAKE NO CHANGE TO HIGH POPS ACROSS OUR WEST
ESPECIALLY AFTER 06Z. HAVE TAPERED THEM IN OUR EAST THOUGH...NOT
MUCH SUPPORT FOR ANYTHING OUT THERE UNTIL TOMORROW AFTERNOON.
MODELS DO NOT SEEM TO HAVE A HANDLE ON LOW LEVEL COOLING WHICH IS
TAKING PLACES IN OUR NW THE PAST COUPLE HOURS. WINDS HAVE TURNED
NLY AT K3HT AND ROUNDUP...AND TEMP AT HARLOWTON HAS FALLEN TO THE
MID 30S. WITH THIS IN MIND AND WITH INCREASING UPPER SUPPORT LATER
ON...AND SOME OROGRAPHICS AS MID LEVEL FLOW BACKS MORE SELY...
THINK SOME WET SNOW IS IN ORDER FOR OUR W/NW PARTS LATER TONIGHT
INTO TUESDAY. LIFT FAVORS OUR NW THE BEST...SO HAVE RAISED AMOUNTS
AT K3HT AND JUDITH GAP TO AN INCH OR TWO...NOT SURE IF COLD AIR
WILL DEEPEN ENOUGH FOR MORE ACCUMULATION THAN THAT. HAVE ALSO
RAISED AMTS FOR THE CRAZIES...BUT KEPT KLVM UNDER AN INCH. WILL
NEED TO KEEP WATCH OF HOW THIS EVOLVES THROUGH THE NIGHT. CENTRAL
AND EAST PARTS WILL SEE ONLY SCATTERED TO ISOLATED RAIN SHOWERS
TONIGHT...AT BEST.

INCREASED CHANCE OF TSTMS IN OUR SOUTHEAST LATE TOMORROW DUE TO
SURGE OF THETA-E RIDGE UP THE HIGH PLAINS...AND SHORTWAVE ENERGY
BY EVENING. CAPE AND SHEAR...PER SE FLOW...COULD BE SUFFICIENT FOR
MORE ORGANIZED STORMS. HAVE RAISED COVERAGE OF THIS A BIT TO
INCLUDE SHERIDAN COUNTY...BUT OTHERWISE FORECAST HAS THIS COVERED.

WILL ALSO MAKE NO CHANGES TO WINTER STORM WATCH FOR JUDITH GAP
WHICH BEGINS TUE NIGHT. AGAIN WILL NEED TO SEE HOW THINGS WORK OUT
TONIGHT...BUT BETTER DYNAMICS AND DEEPER COLD AIR IN STORE
BEGINNING LATE TOMORROW.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

THE MODELS WERE NOT IN GOOD AGREEMENT OVER MUCH OF THE EXTENDED
PERIOD WITH REGARD TO THE UPCOMING PATTERN. THERE WAS POOR MODEL
AGREEMENT ON THU IN RESOLVING HOW THE NEXT UPPER LOW WILL PROGRESS
INTO THE AREA BEHIND WED NIGHT/S SYSTEM. GFS DEVELOPED A POSITIVELY
TILTED TROUGH OVER THE AREA WHILE THE WRF HAD A WEAK ZONAL FLOW
ALOFT. THE OLDER ECMWF WAS ALSO ZONAL...BUT THE 12Z RUN WAS MORE IN
LINE WITH THE GFS. THE LATEST GFS/ECMWF KEPT THE BULK OF THE
MOISTURE S OF THE FORECAST AREA WHILE THE WRF WAS FURTHER N WITH THE
MOISTURE. EARLIER GFS RUNS WERE ALSO FURTHER N WITH THE MOISTURE.
THUS WILL LEAVE GOING POPS ALONE WITH EXPECTATION THAT THIS SYSTEM
WILL BECOME BETTER RESOLVED WITH TIME. MODELS DID AGREE ON BELOW
ZERO DEGS C 850 MB TEMPERATURES WHICH SUPPORTED THE GOING
RAIN/SNOW MIX. RAISED HIGH TEMPERATURES TOWARD A BLEND OF THE BIAS
CORRECTED MAV GUIDANCE AND THE ECMWF DUE TO DECENT MODEL RUN-TO-
RUN CONTINUITY IN THE TEMPERATURE PROFILES.

CYCLONIC FLOW ALOFT WILL CONTINUE ON FRI UNDER A WARMER AIRMASS. THE
POPS NEAR CLIMATOLOGICAL VALUES LOOKED REASONABLE. RAISED
TEMPERATURES TO THE BIAS CORRECTED MEX. LAST FEW RUNS OF GFS WERE
SHARPLY CYCLONIC WITH 500 MB FLOW OVER EASTERN ZONES FRI NIGHT AND
SHOWED SHORTWAVE ENERGY MOVING THRU THE AREA. THE GFS WAS ALSO IN
LINE WITH THE LATEST ECMWF. WAS GOING TO ADD SOME LOW POPS TO THE
EASTERN ZONES...BUT WILL KEEP IT DRY FOR NOW FOR COORDINATION
PURPOSES.

THE GFS AND ECMWF CONTINUED TO BE OUT OF PHASE FOR SAT. THE ECMWF
KEPT CYCLONIC FLOW ALOFT WHILE THE GFS BROUGHT A RIDGE E OVER THE
AREA. THESE DIFFERENCES WITH THE PATTERN CONTINUED INTO SUN. BY
MON...THE GFS HAD ANOTHER PACIFIC WAVE MOVING INTO THE
REGION...WHILE THE ECMWF DEPICTED A HIGH AMPLITUDE RIDGE. RAISED
TEMPERATURES SAT USING A COMPROMISE OF THE GFS/ECMWF.
OTHERWISE...KEPT NEAR CLIMATOLOGY POPS GOING THRU THE END OF THE
PERIOD...AND MADE ONLY MINOR TEMPERATURE ADJUSTMENTS. ARTHUR

&&

.AVIATION...

SHOWER ACTIVITY WILL INCREASE TONIGHT MAINLY WEST OF KBIL. THE
PRECIPITATION WILL BE A MIX OF RAIN AND SNOW SHOWERS WITH SNOW
OVER THE FOOTHILLS AND MOUNTAINS. EXPECT IFR AND MVFR CONDITIONS
WITH MOUNTAIN OBSCURATIONS ESPECIALLY IN THE SNOW SHOWERS. THE
PRECIPITATION WILL INCREASE IN COVERAGE AND SPREAD EAST ON
TUESDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE KSHR AREA AND
ACROSS SOUTHEAST MONTANA. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 036/052 035/043 029/046 028/053 034/057 037/058 035/061
    56/W    87/O    65/O    33/W    22/W    23/W    22/R
LVM 032/044 031/039 024/040 025/053 029/055 028/054 028/054
    88/W    88/O    65/O    43/W    22/W    23/W    22/R
HDN 035/060 035/045 032/049 032/054 034/057 038/060 035/062
    36/W    86/O    65/R    32/W    22/W    22/W    22/R
MLS 037/057 037/046 030/047 030/054 033/058 035/058 036/060
    24/W    87/O    65/O    32/W    12/W    12/W    22/R
4BQ 035/061 038/048 031/047 033/048 035/055 032/058 035/059
    13/T    76/R    66/R    32/W    12/W    12/W    22/R
BHK 034/055 036/048 030/047 031/050 033/054 033/056 035/058
    23/W    76/R    65/R    32/W    12/W    12/W    22/R
SHR 032/063 037/045 029/046 029/051 031/052 030/058 032/059
    26/T    87/R    66/O    43/W    32/W    23/W    22/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
      LATE WEDNESDAY NIGHT FOR ZONE 63.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 27, 8:18 PM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MDT MON APR 27 2009

MTZ028>042-056>058-063>068-WYZ098-099-290330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
918 PM MDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SOME WET SNOW IS EXPECTED IN WESTERN PARTS OF THE FORECAST AREA
FROM LIVINGSTON AND WILSALL TO HARLOWTON AND JUDITH GAP. AN INCH
OR TWO OF SNOW IS POSSIBLE FROM LATE TONIGHT INTO TUESDAY MORNING
IN WHEATLAND COUNTY...WITH LESS THAN AN INCH ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SPRING STORM SYSTEM WILL MOVE INTO THE AREA BEGINNING
TUESDAY AND LINGER THROUGH THURSDAY. THIS STORM WILL BRING A GOOD
CHANCE OF MOISTURE STARTING IN WESTERN AREAS TUESDAY IN THE FORM
OF RAIN AND SNOW SHOWERS. COLDER AIR WILL THEN SPILL INTO THE AREA
TUESDAY NIGHT WITH SNOW AND RAIN OFF AND ON THROUGH THURSDAY.
ALTHOUGH THE EXACT PATH OF THIS STORM IS UNCERTAIN...IT DOES
APPEAR MOST OF SOUTHERN MONTANA WILL SEE LIMITED SNOW
ACCUMULATIONS. HOWEVER...SIGNIFICANT ACCUMULATIONS WILL BE
POSSIBLE IN THE JUDITH GAP AREA STARTING TUESDAY NIGHT INTO
THURSDAY AS THIS AREA WILL BE ON THE SOUTHERN EDGE OF THE
STRONGEST PART OF THE STORM. THE PATH OF THE STORM MAY STILL
CHANGE WHICH COULD SHIFT HEAVIER ACCUMULATIONS OF SNOW FURTHER
SOUTH. PLEASE MONITOR THE LATEST FORECAST FOR UPDATES ON THIS
STRONG SPRING STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Local storm report, Apr 27, 7:29 PM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
829 PM MDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             10 W LIVINGSTON         45.66N 110.77W
04/26/2009  M12.0 INCH       PARK               MT   TRAINED SPOTTER

0100 PM     SNOW             6 ESE LIVINGSTON        45.63N 110.45W
04/26/2009  M6.2 INCH        PARK               MT   TRAINED SPOTTER

0100 PM     SNOW             5 WNW LIVINGSTON        45.69N 110.66W
04/26/2009  M6.0 INCH        PARK               MT   TRAINED SPOTTER

0600 PM     SNOW             5 W RED LODGE           45.19N 109.35W
04/26/2009  M9.6 INCH        CARBON             MT   MESONET

            COLE CREEK SNOTEL - 7850 FEET

0600 PM     SNOW             3 SSW LUTHER            45.24N 109.46W
04/26/2009  M7.2 INCH        CARBON             MT   MESONET

            BURNT MOUNTAIN SNOTEL - 5880 FEET

0600 PM     SNOW             18 SW FISHTAIL          45.27N 109.76W
04/26/2009  M8.0 INCH        STILLWATER         MT   CO-OP OBSERVER

0600 PM     SNOW             13 W NYE                45.45N 110.09W
04/26/2009  M12.9 INCH       SWEET GRASS        MT   MESONET

            PLACER BASIN SNOTEL - 8830 FEET

0600 PM     SNOW             15 SW NYE               45.30N 110.04W
04/26/2009  M9.7 INCH        STILLWATER         MT   MESONET

            EAST BOULDER MINE SNOTEL - 6335 FEET

&&

SOLUM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Judith Gap

When
April 28, 1:00 AM MST to April 29, 7:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Judith Gap spotters reported around 7 inches of snow with very bad road conditions.

Winter Storm, Red Lodge Foothills

When
April 28, 1:00 AM MST to 2:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Spotters reported about 5-8 inches of snow around Red Lodge.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163267, 163268.